reduced amitriptyline from 75 to 50. migraine, headaches, feeling very down and confused

Ive been on amitriptyline for at least 5 years now at 75 mg but want to come off it. I was recently diagnosed (last feb) as hypo thyroid and believe this to be the cause of a lot of my problems (starting 10 years ago with chronic daily headache and migraine). For the past two years ive had continual dizziness and vertigo but very few headaches until now.

The past two weeks ive dropped to 50mg of ami and for the past two days ive had headaches, migraines and continual eye problems (light and shadow are weird too bright too dim etc).

I was wondering if anyone else had this but got through and their headaches were reduced? Is this withdrawal or are they back? Feel down and unfocused (feels like the drug not me). The last time i dropped my dose i got very dizzy and no headaches but i wasnt on thyroid meds (Armour). So is this coincidence?

I want to come off them as i want to have children and have alot of health issues to sort out. I also read that amitriptyline is an endocrine disruptor (yay!) I also read that the body has to start producing its own serotonin after amitrip is withdrawn from the body. Any thoughts guys?

Really worried and scared of what happens next. Before lowering the dose i was doing very well though still dizzy

3 Replies

oldestnewest
  • I can't really answer your question but sympathise as I have been on medication (for chronic pain) for a long time in the past & found it disrupted my life, and I really feel for you.

    Amitriptyline was the first medication I tried but it caused a great amount of dizziness in me. It's really difficult to know what's medication and what's migraine sometimes. I spent months blaming nausea and dizziness & flashes of light on gabapentin only to discover it was migraine all along.

    I have come off all medication because for me, nothing seems to work, just the odd few days on migraleve & ibuprofen if there's a bad attack. But I am lucky as I am able to get botox and it helps quite a lot.

    The only way to find out how you're going to respond is to come off the medication. I have been on similar medication from the same group of drugs to ami (nortriptyline, lofepramine) and had similar side effects. I had no trouble coming off them but was warned to do it very slowly as going cold turkey on them can make you ill.

    Good luck.

  • I'm on 10 mg Amitriptyline and would love to come off it but I can't sleep without it. Any ideas would be gratefully received. I think I've also read that it can cause dizziness when you withdraw from it but I don't know how long that lasts for. Amitriptyline is supposed to help headaches and migraines so it may be that withdrawing is bringing them on. Hope you get some help from this site.

    Karen

  • Hi, I was on 20mg Amitriptyline for 3 years. I came off it because I found my migraines were coming back, in the end I was getting 2 or 3 a week whilst still on it. I cut down by half a tablet every fortnight. I didn't have any dizziness whilst withdrawing. Once I was completely off it I still had migraines once or twice a week, however now they are once a month or less. I too was afraid that I would not sleep well but after about 2 months of being off it I was sleeping much better than whilst being on it. In fact it was good to wake up in the morning and not feel drowsy and that awful dry mouth feeling has gone too. Oh, and I am hypo thyroid too and before being diagnosed I had extremely bad migraines and headaches.

    The only advice I can give is to drop the dosage very slowly over a long as period as possible. Good luck and I hope you achieve your ambitions soon.

You may also like...